Rash developed during interval between therapy sessions

FLU SHOTS, trusting doctors, stomach swelling, compression garment fitting, perception of lymphedema, anger, shoulders, shoulder blades, pantyhose, benadryl, TB test, shaking leg

Moderators: jenjay, Cassie, patoco, Birdwatcher, Senior Moderators

Rash developed during interval between therapy sessions

Postby Patsy » Fri Dec 28, 2007 6:44 am

I just had a weird thing happen during leg mld therapy. I was massaged and wrapped by the therapist. Everything went fine for the first several therapy visits.

About the 3rd time I was wrapped, I began noticing a terrible itching behind the knees. I told the therapist about it; but he just told me not to scratch......I couldn't anyway, since I was wrapped to the hip.

Last week, when the wraps came off, I had fine, red, itchy rash all over my legs! The therapist left the wraps off and suggest I use benedryl. It wasn't until I got home that I noticed dark bruises on my legs for a 10" swath around both knees. The bruising is worse at the back of the leg. It was ugly, and I noticed a little broken skin behind the one knee, upon which I put triple antibiotic cream.

I began worrying about complications because I take coumadin, following embolisms in both lungs, last fall; so I called the doctor, and he sent me for a lab visit to check my coumadin. Everything there must be alright.

But, upon returning to the therapist, he put some fungus type salve on the rash and re-wrapped my legs. Upon coming home, the itch was extremely bad, so I removed the wraps.

I am curious to know what the rash is, and why I experienced the bruising around the knees.

I have no temperature, very little pain; but the itch is driving me crazy, now, even with the benedryl gel I put on the rash. I have this red, itching rash from mid way to the hip (where the tops of the stockinette, foam and wraps reached, down to and even on, my toes!

I imagine the bruising is from the wraps slipping down some on the legs after being on several days, and putting extra compression in the knee area.........like bunched up compression stockings might in a similar situation.

The rash is contained to the area that has been wrapped, and does not seem to spread beyond the area where it began. But the itching is driving me crazy; despite the benedryl gel.

The doctor called me in a prescription for some amoxicillin for a sinus infection I have and a prescription of Diphenhydram 50 MG by mouth, for the itch.

And still I itch.

One thing I did not like, is the practice this therapist has of re-using the wraps and stockinette without it's being laundered in between therapy sessions. I wear the wraps from the last therapy session to the next, and then I am unwrapped, exercised, massaged and re-wrapped. He also was slathering eucerin cream freely on my legs because the skin was so dry.

I was badly swollen when I began therapy, and the skin so shiny on my shins that you could see yourself reflected in them.

I think I need to see the doctor, since the rash is not drying up, and I will most like make a visit to his office, even though I have an appointment for the 3rd of January.......I don't think this should be put off. And I don't think I should be re-wrapped until the rash dries up.

Is it dermatitis, cellulitis, or what? He thought it a heat rash; but I would have thought that would clean up when the wraps were removed and the benedryl was applied. ????

Thank you for any help you can give me. I have had bouts before of blistering with a red rash; but this has no blisters.

Patsy
Patsy
 
Posts: 2
Joined: Sat Jul 15, 2006 1:31 am

Postby patoco » Fri Dec 28, 2007 7:48 am

HI Ya Patsy :)

Wow..what a time. :(

I'm not liking this therapist at all and think they could use some retraining??? :?: :?:

The rash doesn't sound like cellulitis as there would probably (my own experience) be a tremendous amount of pain with it as well. Also, by now it would have spread relentlesly over your entire leg.

I would absolutely get to a dermatologist. The therapist should have recommended that immediately when this came up.

Patsy, we always hear about preventing bacterial infections, but the reality is that a fungal infection of any type in a lymphedematous limb can be just as devestating.

They need to determine what this rash is and immediately treat it.

I tend to think the bruising might also be from the wrapping not being done correctly or too tightly. Anytime bandages are too tight or here is that bunching you can get bruising, discolorations and the like. There are ways of applying target specific pressure without tightening the bandages themselves.

For example, I sometime need to apply extra pressure at the ankles, so I will use chips. Same thing for behind the knee. The chips add pressure without the "strangling" tightness that can happen with bandages.

I'm like you too, I use a bandage only once, then it is washed. I never use bandages over and over without cleaning them. Same thing for the stockinette.

Let us know what the dermatologist says...

Best to you :!: :!: :!:

Pat
patoco
Site Admin
 
Posts: 2175
Joined: Thu Jun 08, 2006 9:07 pm

weird thing happened between therapy sessions......rash and

Postby Patsy » Fri Dec 28, 2007 12:28 pm

Thank you, Patrick!

I knew if anyone could shed some light on this - you folks could.

I was up all night itching; :shock: and trying not to scratch. I did call my doctor's office, and while they are booked solid, the receptionist is going to try to fit me in around 4. Here's hoping the creek doesn't rise to the south, and the weather holds.......it's raining lightly up on this ridge, and hopefully the road will remain clear until we can get to the doctor's and back again.

The rash is beginning to run together, and form solid areas of tough skin looking red areas. I'm just not a very happy camper, right now. :roll:

Cross your fingers for me; and thanks again.

Patsy
Patsy
 
Posts: 2
Joined: Sat Jul 15, 2006 1:31 am


Return to Lymphedema Family Talk

Who is online

Users browsing this forum: No registered users and 8 guests